Texas, 2016

Flood and Hail in Texas, July 4 to 5, 2016

July 4 to 5, 2016 · NWS FWD · 17 events in 7 counties and zones

Thunderstorms erupted just northwest of the forecast area along a frontal boundary during the afternoon and evenings of both July 3 and July 4. The storms moved southeast across the area during the evening and overnight hours both days, with most of the severe weather occurring the evening of July 4.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms erupted just northwest of the forecast area along a frontal boundary during the afternoon and evenings of both July 3 and July 4. The storms moved southeast across the area during the evening and overnight hours both days, with most of the severe weather occurring the evening of July 4.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 4, 3:05 AM CST, 55 minutes earlier.

Area forecast discussion, Jul 4, 3:05 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
405 AM CDT MON JUL 4 2016

.DISCUSSION...
Convection continues this morning across parts of North Texas
aided by ascent from a broad shortwave trough and increased low
level convergence along a subtle surface frontal boundary. The
bulk of the activity extends from the Metroplex north to the Red
River but there is one cluster of thunderstorms south of
Waxahachie to just north of Waco. This southern cluster should
weaken over the next couple of hours as a strong outflow boundary
is surging southward and it pulls a little farther away from the
better forcing.

North Texas will be beneath a broad area of weak forcing for
ascent through much of the day today which is likely to support at
least some shower and thunderstorm activity on and off. Current
thinking is that this morning activity will persist as it moves to
the east with the mean flow along with the general movement of the
shortwave trough. Areas along and north of Interstate 20 into our
far northeast counties should have the best chance for showers and
thunderstorms through midday. A couple of these storms could
continue to be strong with frequent cloud to ground lightning
being the main threat. RAP soundings for early this morning still
indicate about 1500-2000 j/kg of CAPE which will support robust
updrafts...but freezing levels around 16 kft are generally too
high to support severe hail without a stronger shear profile.
Gusty winds will remain possible with any storms.

There should be a decrease in coverage of thunderstorms by early
afternoon as the best forcing begins to move to the east of the
area and some drier 850-700mb air moves in from the north. Skies
will likely scatter out in many areas with temperatures rising
back into the mid/upper 90s. With the added moisture in many
areas...heat index values should rise to above 105 degrees by mid
afternoon. Concerning the heat advisory...we have added the
remainder of our counties to the current advisory which runs
through Tuesday evening.

Late this afternoon and evening...there is still some uncertainty
with respect to potential redevelopment of thunderstorms back to
the northwest...similar to yesterday evening. The weak frontal
boundary will still be draped across far southern Oklahoma into
northwest Texas...although convergence along this feature should
be fairly weak. All of the guidance indicates the presence of a
subtle shortwave moving out of west Texas this evening...as
evidenced by cyclonic curvature of the winds at 700mb with an
embedded speed max. This feature will likely provide some lift
from late afternoon into early evening across our northwest
counties. This occurs as southerly 850mb flow increases to 30-35kt
with strong warm moist advection atop the weak frontal boundary.
This should be sufficient for at least scattered thunderstorms to
develop across the northwest counties. Similar to
yesterday...these should move east-southeast with the mean flow.
There is some potential for an isolated severe storm...as
instability should be approaching 4000 j/kg with moderate 0-6km
shear for this time of year. Organized severe weather is not
expected...but a damaging wind gust or marginally severe hail
can't be ruled out. This activity should diminish by late evening.
Will have highest PoPs across the northwest and along the I-20
corridor through tonight.

After tonight...the upper pattern looks hot and mostly
dry...although the upper ridge never really gets a chance to
amplify strongly. This suggests that nearly zonal flow will
dominate the southern Plains through the end of the week. That
being the case...we will have to watch for subtle embedded
shortwaves which can trigger at least isolated convection during
peak heating. Otherwise...temperatures will be near 100 degrees
each afternoon through the end of the week and into next weekend.

Dunn

&&

.AVIATION...
/ISSUED 1137 PM CDT SUN JUL 3 2016/
/06Z TAFs/

Convective trends are the greatest uncertainty in the TAF period
followed closely by MVFR stratus trends tonight. An area of rain
is moving through the DFW Metroplex now but additional convection
is also occurring farther west. There is little confidence if
additional convection will impact the DFW TAF sites overnight and
also if any convection will affect the Waco area as an outflow
boundary moves south of Interstate 20. Some guidance suggests
isolated to scattered convection will occur near the airports
several times through 14Z Monday morning. Will continue to monitor
trends overnight and amend where needed. Otherwise, will include a
VCSH mention at the DFW TAF airports starting at 05/02Z for
another potential round of rain activity Monday evening.

MVFR stratus is already developing in Central Texas and will move
north again tonight. Latest timing suggests it will arrive around
08-09Z at KACT, lowering to 1-2 kft between 10-14Z. For the
Metroplex, ongoing convection and the outflow boundary moving
through now may prevent MVFR cigs from being realized in the
Metroplex but will mention SCT020 with a tempo for BKN015 from
10-14Z.

JLDunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    97  78  98  79  98 /  30  30  10   5   0
Waco                98  78  99  78  98 /  10  10   5   5   0
Paris               92  76  94  75  95 /  40  10  10   5   0
Denton              96  77  97  77  97 /  30  30  10   5   0
McKinney            95  77  96  77  96 /  40  20  10   5   0
Dallas              97  79  98  80  98 /  30  20  10   5   0
Terrell             95  78  96  77  97 /  30  20  10   5   0
Corsicana           97  77  97  79  97 /  20  10   5   5   0
Temple              97  77  97  77  97 /  10   5   5   5   0
Mineral Wells       98  77  99  76 100 /  20  30  10   5   0

&&

.FWD Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT Tuesday for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Jul 3, 11:22 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1222 AM CDT MON JUL 4 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1222 AM CDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT NORTH OF A LINE FROM
CISCO TO HILLSBORO TO ATHENS LINE. CLOUD TO GROUND LIGHTNING...HEAVY
RAIN AND WIND GUSTS TO 40 MPH WILL ACCOMPANY SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS INDEPEDENCE DAY ALONG AND
NORTH OF A LINE FROM GRAHAM TO FORT WORTH TO CANTON. BESIDES CLOUD
TO GROUND LIGHTNING AND HEAVY RAIN...A FEW STRONG THUNDERSTORMS
ARE POSSIBLE DURING THE AFTERNOON THAT COULD PRODUCE WIND GUSTS
OVER 50 MPH. WHILE STORMS AREN'T EXPECTED TO LAST AT
ANY ONE LOCATION FOR MORE THAN AN HOUR...FOLKS WITH OUTDOOR
ACTIVITIES PLANNED SHOULD BE PREPARED FOR THE POSSIBILITY OF
ADVERSE WEATHER...AND HAVE A SAFETY OPTION IN PLACE.

HEAT INDEX VALUES WILL RISE TO BETWEEN 105 AND 110 ACROSS PARTS
OF THE REGION THROUGH WEDNESDAY DUE TO A COMBINATION OF THE HAT
AND HUMIDITY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

58

In the hours before

Special weather statement, Jul 4, 12:05 AM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
105 AM CDT MON JUL 4 2016

TXZ117-040630-
PARKER TX-
105 AM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARKER COUNTY UNTIL
130 AM CDT...

AT 104 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MINERAL WELLS STATE PARK...OR 7 MILES NORTHEAST OF MINERAL WELLS...
MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINERAL WELLS...COOL...POOLVILLE AND MINERAL WELLS STATE PARK.

LAT...LON 3299 9805 3300 9770 3280 9771 3279 9805
TIME...MOT...LOC 0604Z 265DEG 14KT 3289 9798

58
Special weather statement, Jul 4, 12:32 AM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
132 AM CDT MON JUL 4 2016

TXZ133-040700-
JOHNSON TX-
132 AM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JOHNSON COUNTY UNTIL
200 AM CDT...

AT 132 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KEENE...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLEBURNE...KEENE...ALVARADO...VENUS AND GRANDVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3242 9740 3244 9709 3226 9709 3226 9710
      3227 9739
TIME...MOT...LOC 0632Z 265DEG 14KT 3235 9730

58
Special weather statement, Jul 4, 2:03 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
303 AM CDT MON JUL 4 2016

TXZ102-103-040845-
WISE TX-DENTON TX-
303 AM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WISE AND
NORTHWESTERN DENTON COUNTIES UNTIL 345 AM CDT...

AT 304 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF DECATUR...MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...KRUM AND PONDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3343 9737 3343 9722 3319 9725 3326 9761
      3343 9757 3344 9743
TIME...MOT...LOC 0803Z 280DEG 12KT 3334 9750

58
Special weather statement, Jul 4, 2:26 AM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
326 AM CDT MON JUL 4 2016

TXZ102-103-040900-
WISE TX-DENTON TX-
326 AM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WISE AND
SOUTHWESTERN DENTON COUNTIES UNTIL 400 AM CDT...

AT 326 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF NEW FAIRVIEW...OR 12 MILES EAST OF DECATUR...MOVING
SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENTON...LEWISVILLE...FLOWER MOUND...SOUTHLAKE...CORINTH...HIGHLAND
VILLAGE...TROPHY CLUB...ROANOKE...ARGYLE...HICKORY CREEK...JUSTIN...DOUBLE
OAK...NORTHLAKE...HASLET...BARTONVILLE...COPPER CANYON...NEW FAIRVIEW...
CORRAL CITY...PONDER AND WESTLAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3310 9700 3298 9716 3299 9734 3316 9755
      3331 9738
TIME...MOT...LOC 0826Z 309DEG 24KT 3320 9738

58
Special weather statement, Jul 4, 3:31 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
431 AM CDT MON JUL 4 2016

TXZ092-093-041015-
GRAYSON TX-COOKE TX-
431 AM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAYSON AND
SOUTHEASTERN COOKE COUNTIES UNTIL 515 AM CDT...

AT 430 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GAINESVILLE...MOVING EAST AT 25 MPH.

WINDS GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...WHITESBORO...COLLINSVILLE...LINDSAY...CALLISBURG...LAKE
KIOWA...SOUTHMAYD AND SADLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3375 9674 3348 9678 3358 9727 3373 9717
      3372 9714 3372 9711 3373 9709 3376 9708
TIME...MOT...LOC 0930Z 277DEG 23KT 3367 9713

58
Special weather statement, Jul 4, 3:32 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 AM CDT MON JUL 4 2016

TXZ091-101>103-116-117-041015-
PALO PINTO TX-MONTAGUE TX-PARKER TX-WISE TX-JACK TX-DENTON TX-
432 AM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARKER...WISE...WEST
CENTRAL DENTON...NORTHEASTERN PALO PINTO...SOUTHEASTERN MONTAGUE AND
SOUTHERN JACK COUNTIES UNTIL 515 AM CDT...

AT 432 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FORESTBURG TO BRYSON. MOVEMENT WAS
SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DENTON...MINERAL WELLS...DECATUR...BRIDGEPORT...JACKSBORO...BRIAR...
SPRINGTOWN...NORTHLAKE...ALVORD...NEW FAIRVIEW...AURORA...BOYD...CHICO...
GRAFORD...BRYSON...PARADISE...POOLVILLE...BOONSVILLE...COTTONDALE AND
RHOME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3352 9749 3344 9749 3343 9741 3316 9717
      3275 9830 3316 9840
TIME...MOT...LOC 0932Z 337DEG 22KT 3347 9750 3313 9838

58

The radar

The Dallas/Ft Worth radar (KFWS), 53 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 1 lightning, 1 flood. Local standard time, as filed.

Lightning, Denton

When
July 4, 4:00 AM CST
Where
Denton County, 1.5 mi NNE of Roanoke
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.040, -97.170

Two Flower Mound, TX homes were struck by lightning during the early morning hours of July 4th.

Thunderstorm Wind, Denton

When
July 4, 4:30 AM CST to 5:00 AM CST
Where
Denton County, Lewisville
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.070, -97.000

A dock on Lake Lewisville broke free of its anchoring and collided with another dock due to gusty winds from a thunderstorm.

Thunderstorm Wind, Dallas

When
July 4, 4:47 AM CST
Where
Dallas County, 0.33 mi WSW of (Ads)addison Arpt Da
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
32.968, -96.835

A 64 MPH thunderstorm wind gust was reported by AWOS at the Addison airport.

Hail, Eastland

When
July 4, 6:58 PM CST
Where
Eastland County, 1.5 mi SSW of Cisco
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
32.360, -98.980

Broadcast media received a picture of ping pong to golf ball sized hail from a viewer just south of Cisco, Texas.

Hail, Eastland

When
July 4, 6:58 PM CST
Where
Eastland County, 1.5 mi S of Cisco
Measured
1.5 in hail
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
32.358, -98.970

Golf ball size hail reported 1 to 2 miles south of Cisco.

Thunderstorm Wind, Stephens

When
July 4, 8:35 PM CST
Where
Stephens County, Breckenridge
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.750, -98.900

Law enforcement reports power lines down in Breckenridge.

Hail, Stephens

When
July 4, 8:35 PM CST
Where
Stephens County, Breckenridge
Measured
1 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.750, -98.900

One inch hail reported in Breckenridge.

Thunderstorm Wind, Palo Pinto

When
July 4, 10:04 PM CST
Where
Palo Pinto County, 0.71 mi E of (Mwl)mineral Wells A
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
32.780, -98.058

Mineral Wells ASOS reported 62 MPH thunderstorm wind gust.

Thunderstorm Wind, Parker

When
July 4, 10:07 PM CST
Where
Parker County, 1.16 mi W of Millsap
Measured
60 kt (69 mph) estimated gust
Property damage
$11,000
Reported by
NWS Employee
Coordinates
32.750, -98.040

Large tree branches fell onto house and through the roof and ceiling. There was also damage to the A/C unit.

Thunderstorm Wind, Parker

When
July 4, 10:28 PM CST
Where
Parker County, 6.31 mi S of Weatherford
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
32.679, -97.790

Downed trees reported along Tin Top Highway near Montgomery Lane.

Thunderstorm Wind, Tarrant

When
July 4, 11:25 PM CST
Where
Tarrant County, Ft Worth Oak Grve Ar
Measured
51 kt (59 mph) measured gust
Reported by
NWS Employee
Coordinates
32.580, -97.300

A 59 MPH wind gust reported 1.5 miles west of KFWD by David Vantage Pro2 anemometer.

Thunderstorm Wind, Tarrant

When
July 4, 11:30 PM CST
Where
Tarrant County, 2.47 mi S of Crowley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.545, -97.327

Multiple tree damage reports from Burleson.

Thunderstorm Wind, Dallas

When
July 4, 11:45 PM CST
Where
Dallas County, 0.53 mi SE of (Dfw)dallas-Ft Worth
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
32.894, -97.025

KDFW airport ASOS airport reported a 60 MPH thunderstorm wind gust.

Thunderstorm Wind, Dallas

When
July 4, 11:50 PM CST
Where
Dallas County, 2.22 mi N of Liggett
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.852, -97.020

Promenade at Valley Ridge Apartments sustained some damage to the carports.

Thunderstorm Wind, Dallas

When
July 5, 12:10 AM CST
Where
Dallas County, 2.22 mi NW of Rose Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.870, -96.610

The City of Garland Emergency Manager reported 47 locations of downed trees in the city.

Thunderstorm Wind, Dallas

When
July 5, 12:10 AM CST
Where
Dallas County, Mesquite
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.770, -96.600

Spotter reported a 62 MPH wind gust in Mesquite, as well as numerous trees blown down.

Flood, Dallas

When
July 5, 1:30 AM CST to 3:00 AM CST
Where
Dallas County, 1.86 mi W of Highland Park to 1.43 mi NE of Eagle Ford
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
32.823, -96.802

A Southern Methodist University police officer drowned after his vehicle was washed off the road by high water near the Fitzhugh Avenue crossing over Turtle Creek in Dallas, TX.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Dallas2016-07-0545MaleIn WaterDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651265, 651284, 648322, 648109, 648362, 648334, 648335, 648338, 648342, 648350, 648354, 648370, 648356, 648358, 648360, 648374, 650535.